Friday, June 14, 2024

The Surprising Reason Your Gums Could Be Red, Swollen, Or Super Sensitive

Must read

We know our ovaries are responsible for our reproductive health. But what many of us don’t realize is the ups and downs that come along with our hormones during menstrual cycles, pregnancy, and menopause can also have an impact on our overall oral health. Even oral contraceptives can be the culprit of serious oral issues such as red, swollen gums, or worse.

“Certain oral contraceptives contain progesterone which can cause gum inflammation due to the accentuated gingival response (e.g. bleeding),” explains Huntington Beach, CA cosmetic dentist Katherine Ahn Wallace, DDS. “Some studies also show that women who take birth control pills have two times higher C-reactive protein (one of the inflammatory markers) than non-users,” adds Dr. Ahn Wallace. “Other negative effects of reduced levels of natural estrogen combined with teeth clenching and grinding can lead to increased joint inflammation and TMJ disorders.”

Luckily, there are several ways to combat mouth sensitivity and inflamed gums—like improving your oral hygiene, reducing stress, and eating a healthy anti-inflammatory diet—but first, more on what causes these concerns to begin with.

What happens to your teeth on birth control?

According to New York and Beverly Hills cosmetic dentist Victoria Veytsman, DDS fluctuations of estrogen and progesterone can affect your oral health. “Whatever happens in your body will affect your mouth and that involves birth control, pregnancy, and all hormone changes that happen in your body,” she shares.

New York cosmetic dentist Daniel Rubinshtein, DDS explains further, adding that when you take The Pill, your progesterone levels rise, which may increase blood flow to the mouth and gums and increased inflammation to the gums. “Your gums may react more to plaque and other stubborn irritants in your mouth, he says. “Taking The Pill can also lead to a dry mouth which can cause bad breath.”

In addition to puffy, swollen gums that bleed easily, “more severe cases can lead to periodontal disease when bone loss occurs around the tooth,” says Los Angeles cosmetic dentist Dani Benyaminy, DDS.

How soon does this happen?

“Most changes in the gums are seen in the first few months after starting birth control pills,” says Dr. Veytsman. Also keep in mind that newer birth controls pills have lower levels of hormones, which will have less of an impact on your oral health. “This can also lessen the inflammatory response of the gums to dental plaque.”

Is there anything you can do to help with sensitivity and swollen gums?

Sensitive teeth can be a side effect of taking birth control, but according to Dr. Benyaminy, you can find some relief by using a super soft tooth brush, sensitive toothpaste such as Sensodyne, and reducing the intake of acidic and spicy foods.

Dr. Veytsman also recommends visiting your dentist regularly to keep plaque levels as low as possible. “Remember, oral hygiene is key here! You can also wear a night guard if you need it to reduce stress on your teeth if you are grinding,” she says. “Hormonal changes like a decrease in natural estrogen can cause TMJ issues and this can increase grinding and stress on the teeth.”

Proper nutrition, hydration, rest, exercise, and stress management all play a role in a happy, healthy smile as well. “I can’t stress the mouth-body connection enough,” says Dr. Veytsman. “Because we see the mouth-body relationship here with birth control and pregnancy we can safely say that taking care of your body holistically will have positive effects on your oral health as well.”

As for other practices to incorporate into your dental routine for healthy teeth and gums, Dr. Rubinshtein advises flossing consistently and using a WaterPik like the BURST Oral Care Water Flosser to help get in between the swollen areas. “Magic Mouthwash (which you need a prescription for) is also a great product to help reduce pain and inflammation in the gums,” he adds.

What should you do if the pain persists?

“If the side effects are persistent, or getting worse, it’s best to speak with your gynecologist about a suitable and effective alternative,” says Dr. Rubinshtein. Do not just stop taking your birth control as that could lead to to worsened health conditions. “The biggest thing is to be your biggest advocate—make sure to follow your oral care game plan and if something doesn’t feel right, see your dentist right away.”

It’s Personal

At NewBeauty, we get the most trusted information from the beauty authority delivered right to your inbox

Find a Doctor

Find a NewBeauty “Top Beauty Doctor” Near you

More articles

Latest article